Oklahoma, 2020

Drought in Oklahoma, June 1 to 30, 2020

June 1 to 30, 2020 · NWS AMA · 2 events in 2 counties and zones

Below-average precipitation, which begin in the fall, continued through May and into June across the Oklahoma Panhandle. Only 10 to 50 percent of normal rainfall fell in just which lead to additional 1 to 3 inch rainfall deficits following deficits of up to 2 inches in some locations in both April and May.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Below-average precipitation, which begin in the fall, continued through May and into June across the Oklahoma Panhandle. Only 10 to 50 percent of normal rainfall fell in just which lead to additional 1 to 3 inch rainfall deficits following deficits of up to 2 inches in some locations in both April and May. This led caused an area of severe drought that was initially categorized in the far western Oklahoma November to spread south and east through the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, May 31, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1232 AM CDT Mon Jun 1 2020

.AVIATION...
06Z TAF Cycle

VFR conditions expected to continue at all three TAF sites through
06Z Tuesday. Southeast to south and southwest winds 10 to 20 knots
with some occasional gusts near 25 knots will prevail at the three
TAF sites through 06Z Tuesday.

Schneider

&&

.PREV DISCUSSION... /Issued 633 PM CDT Sun May 31 2020/

AVIATION...
00z TAF Issuance...VFR conditions are expected through the period
at all three TAF sites. Winds are expected to be out of the south
southeast through the period at around 10 to 20 knots with gusts
up to 25 knots.

Rutt

PREV DISCUSSION... /Issued 258 PM CDT Sun May 31 2020/

SHORT TERM...Tonight through Monday Night...

Latest upper level analysis reveals trough off the west coast with
southwest flow over the Desert Southwest. A ridge of high pressure
was noted moving over the plains. The 12z KAMA RAOB indicated
500mb height of 589 dam. This will likely increase to around 590
dam this evening. Temperatures were in the mid 80s for most of the
area with some low 90s in the northern FA where the thermal ridge
was stronger due to proximity of upper high. An elevated boundary
had produce some shower activity near the TX/NM border earlier,
but has since dissipated with neg theta-E advecting that way at
700mb.

An weak cutoff low is now making its track back to the north
towards the Big Bend region of TX. This is pulling up moisture out
of the GoM region (storms were forming near the Rio Grande into
south TX). Some of this moisture is expected to move into the
Panhandles by Monday afternoon based on progged 500mb RH. Low
level moisture lags some but some low level pos theta-E advection
does increase Monday afternoon. This will likely increase mid and
upper level cloud cover in the southern FA during peak heating
helping to limit high temperatures to upper 80s there. Storm
chances look unlikely given sluggish lapse rates and strong cap.
The weak easterly flow aloft will also keep mountain convection at
bay.

Ward

LONG TERM...Tuesday through Saturday Night...
Somewhat of an unstable ridge pattern will be overhead mid week
through Friday. In general high pressure will dominate and keep
conditions hot and dry, but there is the potential for some low
level moisture to advect to the central and eastern Panhandles.
With higher dewpoints east of a pseudo-dryline setup there's a
chance that we will reach the convective temperature and get some
storms to pop on Wednesday and Thursday. Confidence is not high
enough to mention in the forecast, so will continue with NBM less
than 15% chance pops for the time being. Temperatures will be in
the upper 80s to upper 90s, with a few places touching 100.

Large scale cutoff low over off the southwest CA coast will swing
across the CA/AZ/NV/NM area and become negatively tilted and
eject across the Four Corners region Friday night into Saturday.
As a result we might get clipped across the northwest Panhandles
with some showers/storms, but again holding off and going with NBM
non mentioning pops for the extended.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/29
Hazardous weather outlook, May 31, 1:58 PM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
258 PM CDT Sun May 31 2020

OKZ001>003-TXZ001>020-317-010800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
258 PM CDT Sun May 31 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cimarron

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

While some pockets of 2-3 inch monthly rainfall total occurred, many areas received less than 1 inch in June and this followed several months of below normal rainfall. The county-wide area of severe drought (D2) at the end of May was overtaken by a large area of extreme drought (D3) which emerged over the northwestern three-fourths of the county in the first week of June. By the second week of June extreme drought encompassed all but the far southeast part of the county. Winter Wheat was in the process of being harvested and rates were around 9-10 bushels per acre when they should be closer to 40. Grazing grasslands had been completely depleted and cattle were being sold off. Dry conditions led to several small lightning induced wildfires on multiple occasions in the area when thunderstorms did form.

Drought, Texas

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The area severe drought (D2) which covered the northwest one-third of the county at the end of May expanded southeast to include of the county during the second week of June. Areas of extreme drought (D3) emerged in the second week of June over far northwest and southeast parts of the county. These areas of extreme drought persisted for the rest of the month, with the far northeast part of the county also going into extreme drought during the last week of the month. Dry-land crops were adversely affected by drought and it was estimated that no attempt was made to plant 12,000 to 13,000 acres of milo given extreme soil dryness. Many dry-land (non-irrigated) fields that were planted failed. The county relaxed rules for utilizing Conservation Reserve Program (CRP) lands as an emergency measure and allowed use without cost to farmers and also allowed 100% hay harvest if requested. Some cattle were reportedly sold off as a result of sparse grazing. Dry conditions led to several small lightning induced wildfires on multiple occasions in the area when thunderstorms did form.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892385, 892397.